Lake Huron, 2010

Marine Thunderstorm Wind in Lake Huron, July 19, 2010

July 19, 2010 · NWS APX · 1 event in 1 county or zone

Thunderstorms produced gusty winds on the open waters of Northern Lake Huron.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Thunderstorms produced gusty winds on the open waters of Northern Lake Huron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 19, 7:01 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 19, 7:01 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
801 PM EDT MON JUL 19 2010

.SYNOPSIS.../ISSUED AT 349 PM/

A WAVE OF LOW PRESSURE MOVING EAST ALONG A STATIONARY FRONT JUST
SOUTH OF THE MICHIGAN BORDER WILL BRING SHOWERS AND THUNDERSTORMS
BACK INTO SOUTHERN LOWER MICHIGAN LATE TONIGHT THROUGH TUESDAY. A
FEW OF THESE SHOWERS MAY REACH AS FAR NORTH AS THE M-55 CORRIDOR.
HIGH PRESSURE WILL BUILD BACK INTO NORTHERN MICHIGAN ON WEDNESDAY.

&&

.SHORT TERM.../ISSUED AT 801 PM/...TONIGHT

FORECAST UPDATED TO ADD POPS TO MOST OF NORTHERN MI TONIGHT.

WV IMAGERY INDICATES THAT THE UPSTREAM WAVE IS NOT AS WEAK AS
EXPECTED...WITH A WELL-DEFINED /LEAF/ OF DEEP MOISTURE ADVANCING
THRU THE CENTRAL LAKES REGION. CONVECTION CONTINUES TO GRADUALLY
INCREASE ALONG ITS TRAILING EDGE...ESPECIALLY IN NE WI. IN
ADDITION...MODERATE TO TOWERING CUMULUS ARE EVIDENT JUST OUTSIDE MY
WINDOW.

HAVE INTRODUCED SCT SHRA HAS A FIRST STEP. PWATS ARE INCREASING TO
NEAR 1.5 INCHES IN THIS MOIST PLUME...AND THE SHORTWAVE (AND
TRAILING COOLER TEMPS ALOFT) WILL CONTINUE TO AID CONVECTION. AM
STRONGLY SUSPECTING THAT POPS WILL NEED TO BE BUMPED UP FURTHER
(PERHAPS LOCALLY HEAVY?)...ESPECIALLY IN THE SOUTH HALF OF THE
FORECAST AREA. THUNDER MAY ALSO NEED TO BE INTRODUCED. WILL WATCH
THINGS FOR ANOTHER HOUR OR TWO BEFORE TAKING THOSE STEPS.

JZ

&&

.LONG TERM.../ISSUED AT 349 PM/...TUESDAY AND BEYOND

TUESDAY...MUCH OF THE CWA WILL HAVE POTENTIAL FOR CONVECTION AT
VARYING TIMES DURING THE DAY. A CENTRAL PLAINS STORM SYSTEM WILL
LIFT A WARM FRONT INTO THE OHIO VALLEY DURING THE MORNING...BEFORE
LIFTING INTO SRN MI DURING THE DAY. 850/700MB QVECTORS SHOW
CONVERGENCE INCREASING OVER THE NRN LAKES DURING THE MORNING...IN
RESPONSE TO THE SYSTEM MOVING INTO THE OHIO VALLEY. ADDITIONAL LIFT
WILL BE SUPPLIED AT UPPER LEVELS BY WEAK LEFT EXIT REGION
FORCING...OF A 110KT 300MB JET SWEEPING OVER THE STATE. ADDITIONAL
LIFT WILL BE FROM POSSIBLE LAKE BREEZE DURING THE AFTERNOON. SFC DEW
PTS WILL REMAIN AROUND THE LOW 60S...WHILE 850MB DEW PTS INCREASE TO
AROUND 12C SOUTH OF THE STRAITS. MID LVL LAPSE RATES WILL BE AROUND
6 C/KM AS 500MB TEMPS DROP A TAD TO -15C WHILE 850MB WARM A LITTLE
TO 14C. MODEL SOUNDINGS SHOWING CAPE VALUES NEAR 800 J/KG OVER THE
NRN CWA...INCREASING TO AROUND 1200 J/KG OVER THE SRN CWA. OVERALL
WILL MENTION A CHANCE OF SHOWERS AND THUNDERSTORMS OVER MUCH OF THE
CWA. WILL MENTION AFTERNOON HIGHS A FEW DEGREES EITHER SIDE OF
80...AS A RESULT OF MIXED SUN AND CLOUDS AND ANY PCPN DEVELOPMENT.
PCPN CHANCES DIMINISH GREATLY TUESDAY NIGHT AS UPPER FLOW GOES
ZONAL...AND THE OHIO VALLEY SYSTEM WEAKENS AND LAKE BREEZE
CONVERGENCE DIMINISHES.

WEDNESDAY AND THURSDAY...WEAK HIGH PRESSURE BEGINS TO REBUILD OVER
THE STATE WEDNESDAY...BEFORE STRENGTHENING OVER THE GREAT LAKES
THURSDAY. AT UPPER LEVELS...NEARLY ZONAL 500MB FLOW WILL BE REPLACED
BY UPPER RIDGING AS A 500MB TROUGH DIGS OVER THE PACIFIC COAST.
OVERALL WILL KEEP THE FORECAST AREA DRY THROUGH THURSDAY EVENING...
DUE TO SFC AND UPPER LEVEL SUBSIDENCE AND MODEL SOUNDINGS SHOWING
850MB DEW PTS DRYING TO AROUND 7C. WILL HOWEVER INCREASE CHANCE OF
PCPN OVER THE CWA THURSDAY NIGHT...AS 850MB DEW PTS INCREASE TO 16C
WHILE A PLAINS STORM SYSTEM LIFTS INTO THE UPPER MIDWEST. WILL KEEP
AFTERNOON HIGHS IN THE 80S...WITH GOOD MIXING THROUGH 850MB WHERE
TEMPS ARE AROUND 13C/14C.

FRIDAY THROUGH MONDAY...FAIRLY ACTIVE PERIOD DEVELOPING OVER THE NRN
LAKES FOR THE FIRST HALF OF THE WEEKEND...AS A PLAINS STORM SYSTEM
LIFTS NORTH INTO LOWER MICHIGAN. MODELS DO DIFFER WITH EXACT PATH OF
THE STORM OVER THE REGION...BEFORE THE SYSTEM EXITS EAST SATURDAY.
ADDITIONAL SYNOPTIC SUPPORT WILL BE FROM STEEPENING 500MB TROUGH
MOVING OVER THE NRN PLAINS AND SWEEPING QUICKLY OVER THE GREAT LAKES
SATURDAY...BEFORE EXITING EAST OF THE REGION SUNDAY. SFC AND UPPER
RIDGING MOVING OVER THE CENTRAL US AND CANADA...WILL BUILD OVER THE
GREAT LAKES SUNDAY AND MONDAY. OVERALL WILL MENTION A CHANCE OF PCPN
FRIDAY AND SATURDAY BUT CONTINUE WITH DRY AND MILD SUNDAY AND MONDAY.
HIGH TEMPS GENERALLY IN THE 80S THROUGH THE PERIOD...COOLEST
SATURDAY WITH 850MB TEMPS DROPPING BEHIND EASTWARD EXITING SFC AND
UPPER LEVEL FEATURES.

SWR

&&

.MARINE.../ISSUED AT 349 PM/

WINDS AND WAVES EXPECTED TO REMAIN BELOW SCA CRITERIA THRU THE
PERIOD...AS WEAK HIGH PRESSURE AFFECTS THE NRN LAKES WHILE A STORM
SYSTEM LIFTS SLOWLY INTO THE OHIO VALLEY. RAIN SHOWERS AND SCATTERED
THUNDERSTORMS WILL INCREASE OVER THE NRN LAKES NEARSHORE WATERS
TUESDAY...BEFORE DIMINISHING TUESDAY NIGHT IN RESPONSE TO THE OHIO
VALLEY STORM SYSTEM. DRY WEDNESDAY AS HIGH PRESSURE BUILDS BACK INTO
THE NRN LAKES.

SWR

&&

.AVIATION.../ISSUED AT 723 PM/...VALID FOR 00Z TAFS

VFR. HIGH CLOUDS HAVE OVERSPREAD THE REGION...AHEAD OF SOME
SHRA/TSRA IN WI AND CENTRAL UPPER MI. PRECIP IS NOT EXPECTED TO GET
THIS FAR EAST TONIGHT...BUT CIGS WILL GRADUALLY LOWER. BETTER CHANCE
OF SHRA GETTING GOING TOMORROW (ESPECIALLY IN THE AFTERNOON)...AND
VCSH HAS BEEN ADDED TO APN/TVC. PREVAILING CIGS WILL BE IN THE 4K-5K
FT RANGE.

JZ

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Jul 19, 2:58 PM EST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
358 PM EDT MON JUL 19 2010

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
201200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
358 PM EDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE EXPECTED TUESDAY AND TUESDAY EVENING
ACROSS ALL OF NORTHERN MICHIGAN. SEVERE WEATHER IS NOT ANTICIPATED.

THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS ALL OF NORTHERN MICHIGAN THURSDAY
NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MSB

In the hours before

Local storm report, Jul 19, 3:24 PM EST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
424 PM EDT MON JUL 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     TORNADO          3 S CADILLAC            44.20N 85.41W
07/18/2010                   WEXFORD            MI   NWS STORM SURVEY

            A NATIONAL WEATHER SERVICE STORM SURVEY CONFIRMED A WEAK
            EF0 TORNADO ABOUT 3 MILES SOUTH OF CADILLAC. THE TORNADO
            TOUCHED DOWN AT 656 PM...TEARING THE ROOF OFF AN OUT
            BUILDING AT A LUMBER YARD. THE TORNADO WAS ONLY ON THE
            GROUND BRIEFLY, LIFTING BY 658 PM. THE TOTAL PATH LENGTH
            WAS ESTIMATED AT 100 YARDS, WITH MAXIMUM WINDS OF 65 MPH.

&&

JKEYSOR
Local storm report, Jul 19, 5:27 PM EST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
627 PM EDT MON JUL 19 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TSTM WND GST     2 ENE PRUDENVILLE       44.30N  84.64W
07/18/2010  E65 MPH          ROSCOMMON          MI   NWS STORM SURVEY

            *** 1 INJ *** 2 FOOT DIAMETER TREE FELL ON HOUSE. MAN
            INJURED FROM FALLING GLASS ON PORCH.

&&

EVENT NUMBER APX1000260

ARNOTT
Local storm report, Jul 19, 5:40 PM EST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
640 PM EDT MON JUL 19 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0717 PM     TSTM WND DMG     5 N HOUGHTON LAKE       44.37N  84.76W
07/18/2010                   ROSCOMMON          MI   TRAINED SPOTTER

            NUMEROUS TREES DOWN AT THE NORTHERN END OF HOUGHTON
            LAKE. TIME ESTIMATED BY RADAR.

&&

CORRECTED LOCATION

EVENT NUMBER APX1000258

ARNOTT
Local storm report, Jul 19, 5:47 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
647 PM EDT MON JUL 19 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TSTM WND DMG     2 ENE PRUDENVILLE       44.30N  84.64W
07/18/2010  E65 MPH          ROSCOMMON          MI   NWS STORM SURVEY

            *** 1 INJ *** 2 FOOT DIAMETER TREE FELL ON HOUSE. MAN
            INJURED FROM FALLING GLASS ON PORCH.

&&

CORRECTED EVENT

EVENT NUMBER APX1000260

ARNOTT
Local storm report, Jul 19, 5:57 PM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
657 PM EDT MON JUL 19 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     5 NNW PRUDENVILLE       44.37N  84.71W
07/18/2010                   ROSCOMMON          MI   NWS STORM SURVEY

            ONE TREE DOWN. OTHER TREES DAMAGED BUT NOT DOWNED. TIME
            ESTIMATED FROM RADAR.

&&

EVENT NUMBER APX1000264

ARNOTT
Local storm report, Jul 19, 6:22 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GAYLORD MI
722 PM EDT MON JUL 19 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             2 SE CADILLAC           44.23N  85.39W
07/18/2010  E0.75 INCH       WEXFORD            MI   BROADCAST MEDIA

            RELAY FROM 9 & 10 NEWS

0656 PM     TORNADO          3 S CADILLAC            44.20N  85.41W
07/18/2010                   WEXFORD            MI   NWS STORM SURVEY

            A NATIONAL WEATHER SERVICE STORM SURVEY CONFIRMED A
            WEAK EF0 TORNADO ABOUT 3 MILES SOUTH OF CADILLAC. THE
            TORNADO TOUCHED DOWN AT 656 PM...TEARING THE ROOF OFF AN
            OUT BUILDING AT A LUMBER YARD. THE TORNADO WAS ONLY ON
            THE GROUND BRIEFLY...LIFTING BY 658 PM. THE TOTAL PATH
            LENGTH WAS ESTIMATED AT 100 YARDS...WITH MAXIMUM WINDS
            OF 65 MPH.

0708 PM     WALL CLOUD       5 SSE CADILLAC          44.18N  85.38W
07/18/2010                   WEXFORD            MI   TRAINED SPOTTER

0717 PM     TSTM WND DMG     5 N HOUGHTON LAKE       44.37N  84.76W
07/18/2010                   ROSCOMMON          MI   TRAINED SPOTTER

            NUMEROUS TREES DOWN AT THE NORTHERN END OF HOUGHTON
            LAKE. TIME ESTIMATED BY RADAR.

0725 PM     FUNNEL CLOUD     5 N HOUGHTON LAKE       44.37N  84.76W
07/18/2010                   ROSCOMMON          MI   TRAINED SPOTTER

0730 PM     TSTM WND DMG     5 NNW PRUDENVILLE       44.37N  84.71W
07/18/2010                   ROSCOMMON          MI   NWS STORM SURVEY

            ONE TREE DOWN. OTHER TREES DAMAGED BUT NOT DOWNED. TIME
            ESTIMATED FROM RADAR.

0732 PM     TSTM WND GST     2 ENE PRUDENVILLE       44.30N  84.64W
07/18/2010  E65 MPH          ROSCOMMON          MI   NWS STORM SURVEY

            *** 1 INJ *** 2 FOOT DIAMETER TREE FELL ON HOUSE. MAN
            INJURED FROM FALLING GLASS ON PORCH.

&&

EVENT NUMBER APX1000253 APX1000265 APX1000254 APX1000258 APX1000257
APX1000264 APX1000260

JARNOTT

The radar

The NCL Michigan radar (KAPX), 195 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Sturgeon Point to Alabaster Mi 5nm Offshore to the Us/Canadian Border

When
July 19, 8:22 PM EST
Where
Sturgeon Point to Alabaster Mi 5nm Offshore to the Us/Canadian Border forecast zone, Southern Lake Huron Buoy
Measured
37 kt (43 mph) measured gust
Reported by
Buoy
Coordinates
44.280, -82.420

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2010Every state in 2010This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253152.